A nursing student wants to know why clients with chronic obstructive pulmonary disease tend to be polycythemic. What response by the nurse instructor is best?
a. It is due to side effects of medications for bronchodilation.
b. It is from overactive bone marrow in response to chronic disease.
c. It combats the anemia caused by an increased metabolic rate.
d. It compensates for tissue hypoxia caused by lung disease.
A nurse assesses a client who had a myocardial infarction and is hypotensive. Which additional assessment finding should the nurse expect?
a. Heart rate of 120 beats/min
b. Cool clammy skin
c. Oxygen saturation of 90%
d. Respiratory rate of 8 breaths/min
A nurse assesses a client in an outpatient clinic. Which statement alerts the nurse to the possibility of left-sided heart failure?
a.I have been drinking more water than usual.
b.I am awakened by the need to urinate at night.
c.I must stop halfway up the stairs to catch my breath.
d.I have experienced blurred vision on several occasions.
A nurse assesses clients on a cardiac unit. Which client should the nurse identify as being at greatest risk for the development of left-sided heart failure?
a. A 36-year-old woman with aortic stenosis
b. A 42-year-old man with pulmonary hypertension
c. A 59-year-old woman who smokes cigarettes daily
d. A 70-year-old man who had a cerebral vascular accident
A client is receiving rivaroxaban (Xarelto) and asks the nurse to explain how it works. What response by the nurse is best?
a. It inhibits thrombin.
b. It inhibits fibrinogen.
c. It thins your blood.
d. It works against vitamin K.
A client undergoing hemodynamic monitoring after a myocardial infarction has a right atrial pressure of 0.5 mm Hg. What action by the nurse is most appropriate?
a. Level the transducer at the phlebostatic axis.
b. Lay the client in the supine position.
c. Prepare to administer diuretics.
d. Prepare to administer a fluid bolus.
A nurse assesses a client with atrial fibrillation. Which manifestation should alert the nurse to the possibility of a serious complication from this condition?
a. Sinus tachycardia
b. Speech alterations
d. Dyspnea with activity
A client has been diagnosed with hypertension but does not take the antihypertensive medications because of a lack of symptoms. What response by the nurse is best?
a.Do you have trouble affording your medications?
b.Most people with hypertension do not have symptoms.
c.You are lucky; most people get severe morning headaches.
d.You need to take your medicine or you will get kidney failure.
A client received tissue plasminogen activator (t-PA) after a myocardial infarction and now is on an intravenous infusion of heparin. The clients spouse asks why the client needs this medication. What response by the nurse is best?
a.The t-PA didnt dissolve the entire coronary clot.
b.The heparin keeps that artery from getting blocked again.
c.Heparin keeps the blood as thin as possible for a longer time.
d.The heparin prevents a stroke from occurring as the t-PA wears off.
The nurse is reviewing the lipid panel of a male client who has atherosclerosis. Which finding is most concerning?
a. Cholesterol: 126 mg/dL
b. High-density lipoprotein cholesterol (HDL-C): 48 mg/dL
c. Low-density lipoprotein cholesterol (LDL-C): 122 mg/dL
d. Triglycerides: 198 mg/dL
A hospitalized client has a platelet count of 58000/mm3. What action by the nurse is best?
a. Encourage high-protein foods.
b. Institute neutropenic precautions.
c. Limit visitors to healthy adults.
d. Place the client on safety precautions.
A client is in the hospital after suffering a myocardial infarction and has bathroom privileges. The nurse assists the client to the bathroom and notes the clients O2 saturation to be 95% pulse 88 beats/min and respiratory rate 16 breaths/min after returning to bed. What action by the nurse is best?
a. Administer oxygen at 2 L/min.
b. Allow continued bathroom privileges.
c. Obtain a bedside commode.
d. Suggest the client use a bedpan
A nurse is working with a client who takes atorvastatin (Lipitor). The clients recent laboratory results include a blood urea nitrogen (BUN) of 33 mg/dL and creatinine of 2.8 mg/dL. What action by the nurse is best?
a. Ask if the client eats grapefruit.
b. Assess the client for dehydration.
c. Facilitate admission to the hospital.
d. Obtain a random urinalysis.
While assessing a client on a cardiac unit a nurse identifies the presence of an S3 gallop. Which action should the nurse take next?
a. Assess for symptoms of left-sided heart failure.
b. Document this as a normal finding.
c. Call the health care provider immediately.
d. Transfer the client to the intensive care unit.
The nurse is evaluating a 3-day diet history with a client who has an elevated lipid panel. What meal selection indicates the client is managing this condition well with diet?
a. A 4-ounce steak French fries iceberg lettuce
b. Baked chicken breast broccoli tomatoes
c. Fried catfish cornbread peas
d. Spaghetti with meat sauce garlic bread
A client is in shock and the nurse prepares to administer insulin for a blood glucose reading of 208 mg/dL. The spouse asks why the client needs insulin as the client is not a diabetic. What response by the nurse is best?
a. High glucose is common in shock and needs to be treated.
b. Some of the medications we are giving are to raise blood sugar.
c. The IV solution has lots of glucose which raises blood sugar.
d. The stress of this illness has made your spouse a diabetic.
The nurse gets the hand-off report on four clients. Which client should the nurse assess first?
a. Client with a blood pressure change of 128/74 to 110/88 mm Hg
b. Client with oxygen saturation unchanged at 94%
c. Client with a pulse change of 100 to 88 beats/min
d. Client with urine output of 40 mL/hr for the last 2 hours
A nurse cares for a client with right-sided heart failure. The client asks Why do I need to weigh myself every day? How should the nurse respond?
a. Weight is the best indication that you are gaining or losing fluid.
b. Daily weights will help us make sure that youre eating properly.
c. The hospital requires that all inpatients be weighed daily.
d. You need to lose weight to decrease the incidence of heart failure.
A nurse cares for a client who has a heart rate averaging 56 beats/min with no adverse symptoms. Which activity modification should the nurse suggest to avoid further slowing of the heart rate?
a. Make certain that your bath water is warm.
b.Avoid straining while having a bowel movement.
c.Limit your intake of caffeinated drinks to one a day.
d.Avoid strenuous exercise such as running.
A nurse is caring for a client after surgery. The clients respiratory rate has increased from 12 to 18 breaths/min and the pulse rate increased from 86 to 98 beats/min since they were last assessed 4 hours ago. What action by the nurse is best?
a. Ask if the client needs pain medication.
b. Assess the clients tissue perfusion further.
c. Document the findings in the clients chart.
d. Increase the rate of the clients IV infusion.
An emergency room nurse obtains the health history of a client. Which statement by the client should alert the nurse to the occurrence of heart failure?
a. I get short of breath when I climb stairs.
b. I see halos floating around my head.
c. I have trouble remembering things.
d. I have lost weight over the past month.
The health care provider tells the nurse that a client is to be started on a platelet inhibitor. About what drug does the nurse plan to teach the client?
a. Clopidogrel (Plavix)
b. Enoxaparin (Lovenox)
c. Reteplase (Retavase)
d. Warfarin (Coumadin)
A nurse assesses a clients electrocardiograph tracing and observes that not all QRS complexes are preceded by a P wave. How should the nurse interpret this observation?
a. The client has hyperkalemia causing irregular QRS complexes.
b. Ventricular tachycardia is overriding the normal atrial rhythm.
c. The clients chest leads are not making sufficient contact with the skin.
d. Ventricular and atrial depolarizations are initiated from different sites.
A nurse caring for a client with sickle cell disease (SCD) reviews the clients laboratory work. Which finding should the nurse report to the provider?
a. Creatinine: 2.9 mg/dL
b. Hematocrit: 30%
c. Sodium: 147 mEq/L
d. White blood cell count: 12000/mm3
A nurse assesses clients on a medical-surgical unit. Which client should the nurse identify as having the greatest risk for cardiovascular disease?
a. An 86-year-old man with a history of asthma
b. A 32-year-old Asian-American man with colorectal cancer
c. A 45-year-old American Indian woman with diabetes mellitus
d. A 53-year-old postmenopausal woman who is on hormone therapy
A student nurse is assessing the peripheral vascular system of an older adult. What action by the student would cause the faculty member to intervene?
a. Assessing blood pressure in both upper extremities
b. Auscultating the carotid arteries for any bruits
c. Classifying capillary refill of 4 seconds as normal
d. Palpating both carotid arteries at the same time
A nurse assesses a client after administering a prescribed beta blocker. Which assessment should the nurse expect to find?
a. Blood pressure increased from 98/42 mm Hg to 132/60 mm Hg
b. Respiratory rate decreased from 25 breaths/min to 14 breaths/min
c. Oxygen saturation increased from 88% to 96%
d. Pulse decreased from 100 beats/min to 80 beats/min
A nurse evaluates prescriptions for a client with chronic atrial fibrillation. Which medication should the nurse expect to find on this clients medication administration record to prevent a common complication of this condition?
a. Sotalol (Betapace)
b. Warfarin (Coumadin)
c. Atropine (Sal-Tropine)
d. Lidocaine (Xylocaine)